Skip to Content

Department of Mathematics


Stephen Dilworth

Title: Distinguished Professor Emeritus
Department: Mathematics
College of Arts and Sciences
Office: LeConte 314
Resources: My Website
Curriculum Vitae [PDF]
Stephen Dilworth

Research Interests

Banach space theory, including applications to greedy algorithms and compressed sensing, and topics in nonlinear functional analysis including metric embeddings and transportation cost spaces.


  • Ph.D. Trinity College, Cambridge (1985)
    M.A. Trinity College, Cambridge (1984)
    B.A. Trinity College, Cambridge (1980)


  • Professor, University of South Carolina (2001-2019)
  • Visiting Scholar, University of Texas at Austin (2001-2002)
  • Associate Professor, University of South Carolina (1992-2001)
  • Visiting Associate Professor, Bowling Green State University (Spring 1994)
  • Visiting Associate Professor, Texas A&M University (Fall 1993)
  • Assistant Professor, University of South Carolina (1986-1992)
  • Lecturer, University of Texas at Austin (1986-1987)
  • Instructor, University of Texas at Austin (1985-1986)
  • Visiting Assistant Professor, University of Missouri (1984-85)

Course Taught

  • MATH 758: Stochastic Analysis I-II
  • MATH 758: Probability in Banach Spaces
  • MATH 758: Classical Banach Spaces
  • MATH 756: Functional Analysis I
  • MATH 757: Functional Analysis II
  • MATH 752: Complex Analysis
  • MATH 703: Analysis I
  • MATH 704: Analysis II
  • MATH 554: Analysis I
  • MATH 552: Complex Variables
  • MATH 550: Vector Analysis
  • MATH 544: Linear Algebra
  • MATH 532: Topology
  • MATH 521: Partial Differential Equations
  • MATH 520: Ordinary Differential Equations
  • MATH 514: Financial Mathematics I
  • MATH 515: Financial Mathematics II
  • MATH 511: Probability
  • MATH 242: Differential Equations
  • MATH 241: Vector Calculus
  • MATH 141: Calculus I
  • MATH 142: Calculus II
  • MATH 122: Business Calculus

Selected Publications

  • S. J. Dilworth, Mikhail Ostrovskii, and Denka Kutzarova, Lipschitz free spaces on finite metric spaces, Canadian J. Math., 2019.
  • Florent Baudier, Ryan Causey, S.J Dilworth, Denka Kutzarova, N. Lovasoa Randrianarivony, Th. Schlumprecht, and Sheng Zhang, On the geometry of the countably branching diamond graphs, J. Funct. Anal. 273 (2017), 3150--3199.
  • S. J. Dilworth, D. Kutzarova, G. Lancien, and N. L. Randrianarivony, Equivalent norms with the property (β) of Rolewicz, RACSAM 111 (2017), 101--113.
  • F. Albiac, J. L. Ansorena, S. J. Dilworth and Denka Kutzarova, Existence and uniqueness of greedy bases in Banach spaces, J. Approx. Theory 210 (2016), 80--102.
  • S. J. Dilworth and B. Randrianantoanina, On an isomorphic Banach-Mazur rotation problem and maximal norms in Banach spaces, J. Funct. Anal. 268 (2015), no. 15, 1587--1611.
  • Jean Bourgain, S. J. Dilworth, Kevin Ford, Sergei V. Konyagin, and Denka Kutzarova, Explicit constructions of RIP matrices and related problems, Duke Math. J. 159 (2011), 145--185.
  • S. J. Dilworth, E. Odell, Th. Schlumprecht and A. Zsák, Partial Unconditionality, Houston J. Math. 35 (2009), 1251--1311.
  • P. G. Casazza, S. J. Dilworth, E. Odell, Th. Schlumprecht and A. Zsák, Coefficient Quantization for Frames in Banach spaces, J. Math. Anal. Appl. 348 (2008), 66--86.
  • S. J. Dilworth, V. Ferenczi, Denka Kutzarova, and E. Odell, On asymptotic lp spaces and minimality, J. London Math. Soc. 75 (2007), 409--419.
  • S. J. Dilworth, N. J. Kalton and Denka Kutzarova, On the existence of almost greedy bases in Banach spaces, Studia Math. 159 (2003), 67-101.
  • S. J. Dilworth, Denka Kutzarova, N. J. Kalton and V. N. Temlyakov, The Thresholding Greedy Algorithm, Greedy Bases, and Duality, Constr. Approx. 19 (2003), 575-597.
  • S. J. Dilworth, Denka Kutzarova and V. N. Temlyakov, Convergence of some greedy algorithms in Banach spaces, J. Fourier Anal. Appl. 8 (2002), 489-505.
  • S. J. Dilworth, Special Banach Lattices and their Applications in: William B. Johnson and Joram Lindenstrauss (eds.), Handbook on the Geometry of Banach Spaces Vol. 1, North Holland, Amsterdam, 2001, 497-532.
  • S. J. Dilworth, Maria Girardi and J. Hagler, Dual Banach spaces which contain an isometric copy of L1, Bull. Polish. Acad. Sci. Math. 48 no. 1 (2000), 1-12.
  • S. J. Dilworth, Approximate isometries on finite-dimensional normed spaces, Bull. London Math. Soc. 31 (1999), 471-476.
  • S. J. Dilworth and Maria Girardi, Nowhere weak differentiability of the Pettis integral, Quaestiones Math. 18 (1995), 365-380.
  • M. Besbes, S. J. Dilworth, P. N. Dowling and C. J. Lennard, New convexity and fixed-point properties in Hardy and Lebesgue-Bochner spaces, J. Funct. Anal. 119 (1994), 340-357. 18.
  • S. J. Dilworth and S. J. Montgomery-Smith, The distribution of vector-valued Rademacher series, Ann. Probab. 21 (1993), 2046-2052.
  • N. L. Carothers and S. J. Dilworth, Subspaces of \(L{p,q}\), Proc. Amer. Math. Soc. 104 (1988), 537-545.
  • S. J. Dilworth, Complex convexity and the geometry of Banach spaces, Math. Proc. Cambridge Philos. Soc. 99 (1986), 495-505.

Challenge the conventional. Create the exceptional. No Limits.